Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 14, NWS Topeka, KS

June 7, 20076 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jun 7, 2007, 6:22 PM CDT for 6 counties in Kansas. It took effect at Jun 7, 2007, 7:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2007, 6:22 PM CDT (23:22 UTC)
In effect from
Jun 7, 2007, 7:00 PM CDT
Expired
Jun 7, 2007, 11:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 072322
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT THU JUN 7 2007

...STRONG WINDS TO RETURN THIS EVENING...

.A STRONG LATE SPRING COLD FRONT WILL SURGE SOUTHEAST ACROSS NORTH
CENTRAL KANSAS EARLY THIS EVENING. STRONG NORTHWEST WINDS WILL
FOLLOW THE FRONT WITH SPEEDS EXPECTED TO DIMINISH BY LATE EVENING. 

KSZ008-009-020-021-034-035-080400-
/O.NEW.KTOP.WI.Y.0014.070608T0000Z-070608T0400Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
622 PM CDT THU JUN 7 2007

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING. 

SUSTAINED NORTHWEST WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH
WILL AFFECT THE AREA THIS EVENING. THE SUSTAINED WIND SPEEDS WILL
DIMINISH TO AROUND 20 MPH BY MIDNIGHT. 

TAKE ACTION NOW TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. 

$$
1 follow-up statement
000 
WWUS73 KTOP 080401
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1101 PM CDT THU JUN 7 2007

KSZ008-009-020-021-034-035-080515-
/O.EXP.KTOP.WI.Y.0014.000000T0000Z-070608T0400Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
1101 PM CDT THU JUN 7 2007

...WIND ADVISORY WILL EXPIRE AT 11 PM CDT THIS EVENING...

SUSTAINED WINDS ARE EXPECTED TO REMAIN BELOW 30 MPH THE REST OF
THE NIGHT...THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE. WINDS MAY
GUST TO AROUND 35 MPH THROUGH THE EARLY MORNING HOURS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 7, 3:38 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 7, 3:38 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 7 2007

.DISCUSSION...

IMMEDIATE FORECAST CONCERNS ARE SEVERE THUNDERSTORMS THROUGH THIS
EVENING AND THEN THUNDERSTORM CHANCES AGAIN THIS WEEKEND INTO NEXT
WEEK.

TONIGHT...TORNADO WATCH WILL REMAIN IN EFFECT THIS EVENING ACROSS
EAST CENTRAL KS UNTIL THE DRYLINE MOVES THROUGH.  VERY STRONG WIND
SHEAR AND SUFFICIENT INSTABILITY IN FRONT OF THE DRYLINE PROMPTED
THE TORNADO WATCH THROUGH THE EVENING HOURS.  THUNDERSTORMS HAD
ALREADY DEVELOPED ALONG THE WESTERN EDGE OF THE WATCH BOX AT
FORECAST TIME.  SUPERCELLS AND ORGANIZED LINE SEGMENTED
THUNDERSTORMS ARE POSSIBLE.  SEE THE LATEST HAZARDOUS WEATHER
OUTLOOK OR THE LATEST WATCHES AND WARNINGS IN THE CWA FOR THE LATEST
SEVERE WEATHER UPDATE.

THE DRYLINE/FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH THE ENTIRE
FORECAST AREA THIS EVENING...SHORTLY AFTER 10 PM.  BEHIND THE
DRYLINE/FRONTAL BOUNDARY DEWPOINT VALUES HAVE FALLEN OFF SHARPLY AND
CONDITIONS BEHIND THE BOUNDARY HAVE APPROACHED RED FLAG WARNING
CRITERIA WITH RELATIVE HUMIDITY VALUES FALLING BELOW 20 PERCENT AND
WIND GUSTS ABOVE 25 MPH.  BECAUSE THE AREA FOLIAGE IS VERY GREEN AT
THIS TIME...AND THE GROUND IS RELATIVELY MOIST NO COUNTIES IN THE
FORECAST AREA INDICATED CRITICAL FUELS FOR FIRE DANGER THUS NO RED
FLAG WARNING WAS ISSUED FOR THE REMAINDER OF THE AFTERNOON HOURS.
SKIES WILL REMAIN MOSTLY CLEAR BEHIND THE DRYLINE UNTIL A SECONDARY
SURGE OF COOLER AIR WORKS SOUTH THROUGH THE CENTRAL PLAINS.  THE
BOUNDARY OF THIS SECONDARY SURGE WAS CURRENTLY OVER WESTERN NE
PUSHING SOUTHEAST.  TIMING OF THIS BOUNDARY WOULD BRING IT INTO
NORTH CENTRAL KS AROUND 06Z AND THEN THROUGH EAST CENTRAL KS BY
12Z.  FORECAST SOUNDINGS INDICATE THAT A DECK OF STRATA CUMULUS WILL
DEVELOP OVER THE AREA OVERNIGHT.  BETWEEN THE DRIER AIR...AT LEAST
PART OF THE NIGHT WITH MOSTLY CLEAR SKIES AND THE SECONDARY SURGE OF
COLD AIR OVERNIGHT EXPECT LOWS TO FALL INTO THE LOWER TO MID 50S
ACROSS THE CWA.

TOMORROW...HIGH PRESSURE BEHIND THIS SECONDARY BOUNDARY WILL SETTLE
IN OVER NORTHEAST KANSAS ALLOWING FOR FAIR WEATHER AND MOSTLY SUNNY
SKIES.  THICKNESS VALUES INDICATE HIGHS IN THE MID 70S FOR MOST
LOCATIONS...BUT BUMPED TEMPS INTO THE UPPER 70S ACROSS NORTH CENTRAL
KS WHICH HAS A CHANCE TO CATCH SOME RETURN SOUTHERLY FLOW ON THE
BACKSIDE OF THE SURFACE HIGH BEFORE SUNSET.

SURFACE HIGH WILL MOVE SLOWLY EAST INTO MISSOURI WITH RETURN FLOW
BEGINNING NEAR 12Z SATURDAY. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES
EXPECT MORNING LOWS IN THE LOWER TO MID 50S.

MOISTURE WILL MOVE NORTH INTO EASTERN KANSAS DURING THE DAY SATURDAY
WITH DEW POINTS IN THE LOW TO MID 60S EXPECTED BY 00Z SUNDAY.
THUNDERSTORMS ARE LIKELY TO DEVELOP SATURDAY EVENING ACROSS THE
WESTERN PLAINS...THEN IN WAA REGIME ACROSS NORTHEAST KANSAS AHEAD OF
A MID LEVEL TROUGH MOVING ACROSS NORTH CENTRAL KANSAS. THINK BEST
CHANCES WILL BE AFTER 06Z SUNDAY.

ON SUNDAY A SHORTWAVE WILL MOVE ACROSS THE STATE IN MOISTURE RICH
AND UNSTABLE ENVIRONMENT. POTENTIAL WILL EXIST FOR SOME SEVERE
STORMS SUNDAY ALONG WITH LOCALLY HEAVY RAINFALL.

FOR THE EXTENDED MONDAY THROUGH THURSDAY LEANED TOWARD THE CONSENSUS
OF USING THE ECMWF AND THE GFS ENSEMBLE MEAN FOR THE FORECAST. LEE
TROUGH WILL REMAIN ESTABLISHED ACROSS THE WESTERN PLAINS WITH
SOUTHWEST FLOW AT 500 MB WITH OCCASIONAL SHORTWAVES MOVING OVER THE
TOP OF THE SOUTHERN PLAINS RIDGE. UPPER TROUGH MOVES THROUGH IN THE
WEDNESDAY NIGHT EARLY THURSDAY TIME PERIOD. SO EXPECT OFF AND ON
PRECIPITATION MAINLY AT NIGHT AND LATE AFTERNOON THROUGH THE
MAJORITY OF THE WEEK. RIDGE BEGINS TO BUILD INTO FRIDAY SO WEEKS END
LOOKS LIKE IT SHOULD BE DRY. HIGHS IN THE 80S TO NEAR 90 WITH LOWS
IN THE 60S. PERIOD WILL ALSO BE A BIT ON THE HUMID SIDE THROUGH THE
MIDDLE OF THE WEEK.

&&

.AVIATION...
ALL TAF SITES ARE ALREADY BEHIND THE DRYLINE SO THE NEXT 24 HOURS
ARE RELATIVELY QUIET IN TERMS OF AVIATION WEATHER.  GUSTY WESTERLY
WINDS WILL VEER AROUND TO THE NORTH OVERNIGHT WITH THE PASSAGE OF A
SECONDARY COLD AIR BOUNDARY.  WITH THE PASSAGE OF THIS SECONDARY
BOUNDARY A DECK OF SCATTERED STRATA CUMULUS.  THIS DECK IS EXPECTED
TO BE RIGHT AROUND THE MVFR LEVEL...SO WILL HAVE TO MONITOR FOR
POSSIBLE BROKEN MVFR DECK OVERNIGHT...BUT CURRENT FORECAST SOUNDINGS
INDICATE THE PROFILE IS PRETTY DRY AT THE TIME OF THE BOUNDARY
PASSAGE...SO WAS NOT CONVINCED IN A CEILING DEVELOPING.  AS HIGH
PRESSURE MOVES IN BEHIND THE BOUNDARY WINDS WILL BECOME LIGHT AND
VARIABLE TOMORROW AFTERNOON AND ANY REMAINING CU DECK IS EXPECTED TO
DISSIPATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 7, 4:06 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT THU JUN 7 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
406 PM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING MAINLY ALONG
AND SOUTH OF A LAWRENCE TO EMPORIA LINE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.
ALSO VERY HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF LOW LYING
AREAS AND SMALL CREEKS ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY NIGHT THROUGH
WEDNESDAY. AT THIS TIME IT APPEARS THAT SOME OF THE STORMS
COULD BE SEVERE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ALONG AND SOUTH OF A LAWRENCE TO
EMPORIA LINE. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS
OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 7, 4:36 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       3 SW LAWRENCE           38.94N 95.27W
06/07/2007  M5.25 INCH       DOUGLAS            KS   EMERGENCY MNGR

&&

WOLTERS
Local storm report, Jun 7, 4:42 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      5 S LAWRENCE            38.90N 95.24W
06/07/2007                   DOUGLAS            KS   EMERGENCY MNGR

            WATER REPORTED OVER 900 BLOCK OF 1055. NO DEPTH GIVEN.

&&

BYRNE
Local storm report, Jun 7, 5:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     EUDORA                  38.94N 95.10W
06/07/2007                   DOUGLAS            KS   TRAINED SPOTTER

            1.5 FOOT DIAMETER TREE SNAPPED AND SOME POWER LINES DOWN.

&&

KAYS
Local storm report, Jun 7, 5:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      6 N BALDWIN CITY        38.86N 95.18W
06/07/2007                   DOUGLAS            KS   LAW ENFORCEMENT

            BARRICADED ROAD 1 MILE NORTH OF VINLAND DUE TO HIGH WATER
            FROM FLASH FLOODING.

&&

KAYS
Local storm report, Jun 7, 5:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 WNW EUDORA            38.96N 95.15W
06/07/2007                   DOUGLAS            KS   LAW ENFORCEMENT

            COUNTY ROAD BARRICADED DUE TO HIGH WATER FROM FLASH
            FLOODING.

&&

KAYS
Local storm report, Jun 7, 6:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      EUDORA                  38.94N 95.10W
06/07/2007                   DOUGLAS            KS   TRAINED SPOTTER

            1/4 MILE WEST OF EUDORA...WATER WAS GOING OVER THE
            SPILLWAY OF A PRIVATE RETENTION POND AND ACROSS THE
            DRIVEWAY 6 TO 8 INCHES DEEP. MEASURED 3.6 INCHES OF
            RAINFALL FOR A STORM TOTAL.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:14 PM CDTFlash Flood WarningTOPDouglas3 hr

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.